Illinois, 2004

Damaging Wind in Illinois, April 24, 2004

April 24, 2004 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 24, 1:05 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 24, 1:05 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT SAT APR 24 2004

.DISCUSSION...
MAIN FORECAST CONCERNS IN THE SHORT TERM STEM AROUND TIMING THE PCPN
OUT OF THE AREA LATE TONIGHT AND TOMORROW IN THE EAST. STILL APPEARS
TO BE A HEAVY RAIN THREAT OVERNIGHT BUT MAINLY IN THE FAR EAST AND
SE. SEVERE WX THREAT APPEARS TO BE MINIMIZED BY THE FACT THAT THE
RAIN HAS MOVED INTO MOST OF THE AREA NOW AND HAS STABILIZED THE
ATMOSPHERE AND PRETTY MUCH STOPPED THE AFTERNOON HEATING. SPECIAL
18Z ILX SOUNDING STILL LOOKS VERY STABLE ALONG WITH SOMEWHAT LIMITED
SHEAR AND KIND OF WARM IN THE MID LEVELS. IN THE LONGER
TERM...TIMING THE NEXT SYSTEM INTO THE AREA AROUND THU AFTERNOON OR
SO AND THEN WHEN TO MOVE IT OUT OF THE AREA IS THE MAIN CONCERN. NO
REAL STRONG MODEL PREFERENCE FOR THIS PACKAGE BUT LEANED A LITTLE
MORE TOWARD THE ETA SOLUTIONS. STAYED FAIRLY CLOSE TO THE GUIDANCE
NUMBERS.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
PLENTY OF SHORT TERM CHALLENGES STARTING WITH TONIGHT...MODELS
COMING INTO BETTER AGREEMENT NOW...BUT THE ETA IS STILL MOVING THE
PCPN OUT OF THE AREA LATE NIGHT AND A LITTLE QUICKER THAN THE GFS.
ALL MODELS SHOW SOMEWHAT OF A DRY SLOT TRYING TO WORK INTO THE AREA
AFTER 06Z...ESP ACROSS THE WESTERN 1/2 OF THE CWA. THE EAST REMAINS
UNDER THE GUN THOUGH. DECIDED TO GO WITH SPLIT ISC GRIDS
TONIGHT...CATEGORICAL POPS FROM 00-06Z ALL AREAS...THEN HIGH CHC OR
LIKELY AFTER MIDNIGHT IN THE WEST (WILL WAIT TO PRESS TIME FOR FINAL
DECISION THERE)...AND CAT POPS ALL NIGHT IN THE EAST. REMOVED
MENTION OF HEAVY RAIN IN THE ZONES TONIGHT IN THE WEST BUT KEPT IT
GOING IN THE SE-E ZONES. FLASH FLOOD GUIDANCE INDICATES WE SHOULD
NOT HAVE ANY FLOOD PROBLEMS THOUGH SO NOT THINKING ABOUT ANY KIND OF
A WATCH. ISC GRID COORDINATION ALSO A CHALLENGE IN THE SHORT TERM.
AS MENTIONED ABOVE...SEVERE THREAT APPEARS LIMITED DUE TO THE FACT
THAT ITS ALREADY RAINING AND NOT VERY UNSTABLE...ALTHOUGH THE
INSTABILITY DOES INCREASE A LITTLE LATE NIGHT. DECIDED TO GO A
LITTLE MORE OPTIMISTIC TOMORROW MORNING OVER THE WESTERN THIRD OF
THE CWA....AND LOWERED POPS IN THE EAST. BEST POPS IN THE EAST WILL
BE IN THE AM. KEPT LOW CHC POPS GOING FOR INSTABILITY/STEEP LAPSE
RATE/WRAP AROUND TYPE OF SHOWERS IN THE AFTERNOON BUT NOT REAL
CONFIDENT. MODELS DO HOWEVER HINT AT SOME LIFT ROTATING AROUND IN
THE NW FLOW LATE AFTERNOON AND DURING THE NIGHT. DECIDED TO REMOVE
SILENT 20 POPS IN THE ZONES FOR SUNDAY NIGHT BUT MAY HAVE TO TAKE
ANOTHER LOOK AT THIS FEATURE. KEPT MONDAY DRY AS LOW LEVEL MOISTURE
IS LIMITED BUT NW FLOW PREVAILS AND SOME INCR IN CLOUDINESS POSSIBLE
MONDAY AFTERNOON. COOLER 8H TEMPS TOMORROW AND MONDAY TO BE OFFSET
SOMEWHAT BY AT LEAST SOME LATE APRIL SUN...ESP ON MONDAY.

LONG TERM...TUESDAY THROUGH SATURDAY...
FAIRLY STRONG RETURN FLOW BEGINS TUE AND INCREASES THROUGH
WED...BRINGING A QUICK RETURN TO WARMER WEATHER THROUGH MIDWEEK.
RAISED MAX TEMPS AND OVERNIGHT LOWS A NOTCH OR SO TUE-WED. NEXT
SYSTEM APPROACHES THE AREA BY THU AFTERNOON. GFS MODEL HAS BEEN
PRETTY CONSISTENT WITH THIS FEATURE. ECMWF AND GFS ARE IN PRETTY
DECENT AGREEMENT ALSO. DECIDED TO GO AHEAD AND PUT POPS IN THU
AFTERNOON FOR MOST OF THE CWA BUT NOT THE FAR E-SE CORNER. THEN CHC
POPS THU NIGHT THROUGH FRI NIGHT. GFS WANTING TO HANG ON TO SOME
PCPN ON SAT BUT THINKING THAT THIS IS A BIT OVERDONE AND THE PCPN
SHOULD BE JUST EAST OF THE AREA BY THEN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HALL
Hazardous weather outlook, Apr 24, 10:56 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CDT SAT APR 24 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1156 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL SLOWLY LIFT FROM KANSAS THIS
AFTERNOON TO EASTERN IOWA BY LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE OVER CENTRAL AND SOUTHEASTERN ILLINOIS THIS
AFTERNOON AND EVENING AHEAD OF THIS SYSTEM. THE STORMS WILL BE HEAVY
RAIN PRODUCERS TONIGHT. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The Lincoln radar (KILX), 30 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
April 24, 7:28 PM CST
Where
Tazewell County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.367, -89.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392895.